Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 158, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2004, 5:37 PM EDT for Clinton County, Ingham County, Michigan. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2004, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 2, 2004, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Clinton County, MI, Ingham County, MI
The radar
The Detroit radar (KDTX), 69 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:55 PM EDT | HAIL 0.75 | Bennington, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 022137 SVRGRR MIC037-065-022230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 537 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 630 PM EDT * AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF HASLETT TO 10 MILES WEST OF EAST LANSING...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF OWOSSO TO 6 MILES WEST OF LANSING...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MASON AROUND 550 PM EDT EAST LANSING AROUND 555 PM EDT HASLETT AROUND 605 PM EDT WILLIAMSTON AROUND 615 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4297 8436 4257 8460 4256 8429 4309 8386 $$ 93 MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:16 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 2, 3:16 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 316 PM EDT MON AUG 2 2004 .SHORT TERM... PRIMARY FORECAST CHALLENGE IS FOR POPS TONIGHT THROUGH WEDNESDAY MORNING. FOR TONIGHT...ONGOING CONVECTION EXPECTED AS LOW LEVEL WARM AIR ADVECTION COMBINES WITH MOIST UNSTABLE AIRMASS IN PLACE TO PRODUCE SCATTERED DEEP CONVECTION. ISOLATED SEVERE POTENTIAL FOR HAIL AND PERHAPS A WET MICROBURST...BUT ORGANIZED SEVERE NOT EXPECTED EXCEPT PERHAPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA GIVEN MARGINAL SHEAR PROFILES. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MUCH OF TUESDAY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA AS LOW LEVEL CONVERGENCE IS FOCUSSED ALONG SFC FRONT SLOWLY SINKING SOUTH. WILL KEEP TUESDAY EVENING DRY...ALTHOUGH THERE MAY BE SOME LINGERING SHOWERS ALONG THE FRONT ACROSS THE FAR SOUTHERN CWA. LATER SHIFTS WILL HAVE TO WATCH THIS. DRIER AND COOLER AIR POURS IN FOR TUESDAY NIGHT AND WEDNESDAY AS AMPLIFYING H5 FLOW BRINGS NORTHERLY FLOW AND CRASHING THICKNESSES TO THE GREAT LAKES REGION. THE GFS HAS BEEN ADVERTISING THE COOLDOWN FOR SEVERAL DAYS AND THE ETA IS ON BOARD. THERE HAS BEEN AN ISSUE WITH THE ETA AND GFS BLOWING UP A QPF BULLSEYE THAT SKIRTS OUR SOUTHERN CWA AS A VORT CENTER MOVES ALONG THE BAROCLINIC ZONE SOUTH OF LOWER MICHIGAN LATE TUESDAY NIGHT INTO WEDNESDAY. WILL LEAVE WEDNESDAY DRY FOR NOW AS THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE TRACK AND INTENSITY OF THIS FEATURE. .LONG TERM... MEDIUM RANGE MODELS SHOW THE CURRENT ZONAL FLOW TRANSITIONING TO A DEEP TROUGH OVER THE EASTERN LAKES AND NORTHEAST US BY SATURDAY. RUN TO RUN CONSISTENCY HAS BEEN PRETTY GOOD WITH THIS FEATURE. ON THE SFC HIGH PRESSURE EXTENDING FROM SOUTHERN ONTARIO INTO WISCONSIN WILL SLOWLY DRIFT EAST THROUGH THE PERIOD. WELL SEE A NORTH FLOW FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT BEFORE THE HIGH MOVES TO OHIO AND WINDS OVER THE CWA VEER TO THE SOUTH. GFS SHOWS H85 TEMPS FALLING TO AROUND 4C BY SATURDAY MORNING ACROSS THE EASTERN CWA...BUT GFS HAS BEEN TOO COOL IN SIMILAR SITUATIONS THIS SUMMER...ALTHOUGH THE TREND IS PROBABLY OK. BY MONDAY THE GFS SHOWS ANOTHER FRONT MOVING TOWARD MICHIGAN EXTENDING FROM JAMES BAY SOUTHWEST TO THE CENTRAL PLAINS. WITH SOUTH FLOW AHEAD OF THE FRONT AND MOISTURE RETURN INCREASING THROUGH THE PERIOD...TSRA COULD AGAIN BE A PLAYER LATE IN THE DAY. WELL LEAVE OUT FOR NOW AS THE FRONT SHOULD STILL BE FAR ENOUGH TO THE NORTHWEST. && .GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT ENTIRE FORECAST AREA THROUGH 7 PM EDT. && OSTUNO 93
Hazardous weather outlook, Aug 2, 10:10 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1010 AM EDT MON AUG 2 2004 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>073-031004- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO- OCEANA-OSCEOLA-OTTAWA-VAN BUREN- NEW BUFFALO TO MANISTEE, MI 1010 AM EDT MON AUG 2 2004 .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AND A LINE OF THUNDERSTORMS MAY MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON AND ARRIVE IN SOUTHWEST LOWER MICHIGAN BY LATE AFTERNOON OR EARLY EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE WINDS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER. HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE FROM THESE STORMS. THE AVERAGE STORM MOTION WILL BE EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF INTERSTATE 96 ON TUESDAY AS A COLD FRONT SLIPS SOUTH. SEVERE WEATHER IS NOT FORECASTED WITH THESE STORMS. COOLER AND MORE STABLE AIR WILL FILTER IN BEHIND THIS FRONT FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING. OSTUNO
In the hours before
Special weather statement, Aug 2, 2:12 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT MON AUG 2 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-022300-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
212 PM EDT MON AUG 2 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF SOUTHWEST LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
RGLocal storm report, Aug 2, 3:43 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 4 E GRAND HAVEN 43.06N 86.14W
08/02/2004 0.75 INCH OTTAWA MI LAW ENFORCEMENT
&&
EJOLocal storm report, Aug 2, 4:04 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 4 E GRAND HAVEN 43.06N 86.14W
08/02/2004 0.75 INCH OTTAWA MI LAW ENFORCEMENT
0356 PM TSTM WND DMG LILLEY 43.77N 85.85W
08/02/2004 NEWAYGO MI FIRE DEPT/RESCUE
TREE DOWN. WIND ESTIMATED AT 70 MPH.
&&
EJOLocal storm report, Aug 2, 5:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 4 E GRAND HAVEN 43.06N 86.14W
08/02/2004 0.75 INCH OTTAWA MI LAW ENFORCEMENT
0356 PM TSTM WND DMG LILLEY 43.77N 85.85W
08/02/2004 NEWAYGO MI FIRE DEPT/RESCUE
TREE DOWN. WIND ESTIMATED AT 70 MPH.
0420 PM NON-TSTM WND DMG 2 S BALDWIN 43.87N 85.85W
08/02/2004 LAKE MI PUBLIC
TREE DOWN ACROSS M-37.
0428 PM NON-TSTM WND DMG REED CITY 43.87N 85.51W
08/02/2004 OSCEOLA MI TRAINED SPOTTER
TWO TREES DOWN.
0440 PM HAIL 2 ESE HASTINGS 42.64N 85.25W
08/02/2004 0.75 INCH BARRY MI PUBLIC
&&
EJOLocal storm report, Aug 2, 5:29 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
529 PM EDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 2 S BALDWIN 43.87N 85.85W
08/02/2004 LAKE MI PUBLIC
TREE DOWN ACROSS M-37.
0428 PM TSTM WND DMG REED CITY 43.87N 85.51W
08/02/2004 OSCEOLA MI TRAINED SPOTTER
TWO TREES DOWN.
&&
EJO RGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Aug 2, 2:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Aug 2, 3:12 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 48 min |
| Aug 2, 4:01 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 44 min |
| Aug 2, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
| Aug 2, 4:21 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 54 min |
| Aug 2, 4:30 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 45 min |
| Aug 2, 4:44 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.